Hail, Butler
- When
- May 24, 2:50 PM CST
- Where
- Butler County, 3.49 mi S of Dumont
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.700, -92.980
The cold front that progressed into the state during the evening of the 23rd made little progress overnight. It moved slowly southeast during the day on the 24th and finally passed southeast of the CWA after a surface wave lifted northeast along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The cold front that progressed into the state during the evening of the 23rd made little progress overnight. It moved slowly southeast during the day on the 24th and finally passed southeast of the CWA after a surface wave lifted northeast along the front. The airmass was capped initially with the cap finally breaking during the mid afternoon hours. A narrow line of thunderstorms formed by mid afternoon and advanced across the state. There was plenty of moisture available with dewpoint readings in the low to mid 60s in a ribbon ahead of the front. Precipitable water values increased to 1.3 to 1.5 inches. Shear was strong with 60 to 75 kts of shear available. The mean flow in the 850-300 mb layer was over 60 kts. Downdraft CAPE remained quite high with 800 to 1300 J/kg available ahead of the line. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 500 J/kg, though the freezing level remained in the 14,000 to 15,000 foot range, limiting hail production. The LCL was also relatively high in the 750 to 1250 meter range ahead of the line. Lifted indices fell to -3 to -5 C by late afternoon. The thunderstorms produced brief heavy rainfall and gusty winds in most locations with storm forward motion speeds in the 50-60 MPH range. Winds gusted up to 70 MPH with a few of the stronger storms causing damage to trees and power lines. A storm in Decatur County dropped 1.10 inches of rain in about 20 minutes. There were spotty reports of three quarter to one inch diameter hail as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 2:40 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT THU MAY 24 2012 .SHORT TERM /TONIGHT/... SURFACE LOW HAS MOVED INTO SOUTHEAST MN AND HAD DEVELOPED A WELL DEFINED PRESSURE COUPLET OVER THE PAST FEW HOURS. AS LOW MOVES OUT IN RESPONSE TO THE STRONG S/WV FROM CENTRAL SD...COLD FRONT WILL SWEEP ACROSS THE CWA THIS EVENING. CURRENT SQUALL LINE EXTENDING FROM NEAR KMCW-KCSQ IS HAVING TROUBLE GETTING ORGANIZED SOUTH OF HIGHWAY 30 IN SPITE OF THE FAVORABLE SHEAR ENVIRONMENT. CAP IS WEAKENING...ALSO FAVORABLE...HOWEVER IT APPEARS THE SHEAR IS STRONGER THAN THE AVAILABLE CAPE TO SUPPORT THE UPDRAFTS. THESE FACTORS SHOULD KEEP THE MAIN THREAT OF SEVERE WEATHER OVER THE FAR NORTHEAST AND AREAS NORTHEAST. REST OF THE FORECAST WILL BE QUIET WITH HIGH PRESSURE BUILDING INTO THE AREA ALONG WITH A PUSH OF DRIER AIR. .LONG TERM /FRIDAY THROUGH THURSDAY/... ANY BREAK OVERNIGHT WILL BE SHORT LIVED AS WARM ADVECTION AND THETA-E ADVECTION IS EXPECTED TO INTENSIFY ON FRIDAY. THE THREAT FOR CONVECTION WILL INCREASE GRADUALLY FROM SOUTH TO NORTH DURING THE DAY AS A WARM FRONT PUSHES TOWARD THE STATE WITH INCREASING LIFT. HAVE INCREASED POPS TO HIGH END CHANCE BY AFTERNOON IN THE SOUTH AND WEST AND CANNOT RULE OUT SOME SEVERE ELEVATED CONVECTION AS INSTABILITY INCREASES WITH THE STRONG THETA-E ADVECTION. THE THREAT OF STORMS WILL EXPAND ACROSS THE ENTIRE CWA ON FRIDAY NIGHT AS STRONG LLJ INTERSECTS BOUNDARY. ANTICIPATE BEST THREAT SHIFTING INTO NORTHERN IA AS FRONT REMAINS PROGRESSIVE AND HAVE INCREASED POPS TO LIKELY IN THOSE LOCATIONS. FARTHER SOUTH...WARM SECTOR WILL START EXPANDING ACRS THE STATE AS THE FRONT HEADS NORTH. THIS VERY WARM AND HUMID AIRMASS WILL OVERTAKE THE STATE ON SATURDAY WITH CONVECTION BECOMING LIMITED TO THE FAR NORTH. LITTLE CONVECTION IS EXPECTED SATURDAY NIGHT INTO SUNDAY AS THE AREA WILL BE CAPPED AND STRONG SOUTH WINDS KEEP READINGS WELL INTO THE 80S TO LOWER 90S. HOWEVER...UPPER SYSTEM TRAVELING THROUGH THE PLAINS WILL PUSH A FRONT INTO THE STATE SUNDAY NIGHT INTO MONDAY. WITH THE UPPER LOW AND ASSOCIATED FORCING LIFTING TO THE WEST AND NORTH OF THE STATE...MUCH OF THE WIDESPREAD PRECIPITATION WILL STAY IN THOSE LOCATIONS. WITH QG FORCING MORE LIMITED IN IOWA AND FRONT PASSING THROUGH AT UNFAVORABLE TIME...ANTICIPATE CONVECTION TO BE MORE SCATTERED IN IOWA. THEREAFTER...NEXT THREAT OF PRECIPITATION ARRIVES MID WEEK AS NEXT SYSTEM IN BROAD WEST FLOW HEADS INTO THE REGION. && .AVIATION...24/18Z COLD FRONT IS MAKING SLOWLY PROGRESS ACROSS THE STATE. CAPPING IS PUSHING INTO THE STATE AT PRESENT AND SHOULD LIMIT THE CONVECTION ASSOCIATED WITH THE FRONT. SOME THUNDERSTORM ACTIVITY IS TAKING PLACE OVER NORTHERN IA AND FEEL THE BEST CHANCE FOR TSRA WILL BE IN THE NORTHERN SITES. CARRIED A BRIEF WINDOW OF FOR THAT AND ALSO BROUGHT IN SOME MVFR CIGS FOR A FEW HOURS POST FROPA. EXPECT TO SEE CLEARING TONIGHT WITH WINDS DIMINISHING RAPIDLY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS MAY 12 LONG TERM...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 919 AM CDT THU MAY 24 2012 IAZ006-007-016-017-025>028-037>039-251100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HARDIN-GRUNDY-BLACK HAWK- 919 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA TODAY WITH THE BEST CHANCE THIS AFTERNOON INTO THE EARLY EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT. QUARTER SIZE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH MONDAY. A FEW SEVERE STORMS ARE POSSIBLE BUT SPECIFIC THREATS WILL BE BETTER DETERMINED LATER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THROUGH MEMORIAL DAY. IAZ004-005-015-023-024-033>036-044>050-057>062-070>075-081>086- 092>097-251100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 919 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA THIS AFTERNOON INTO THE EARLY EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT. QUARTER SIZE HAIL IS POSSIBLE. THE THREAT FOR AN ISOLATED TORNADO EXISTS EAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH MONDAY. A FEW SEVERE STORMS ARE POSSIBLE BUT SPECIFIC THREATS WILL BE BETTER DETERMINED LATER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THROUGH MEMORIAL DAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 3 N RICKETTS 42.17N 95.58W
05/23/2012 CRAWFORD IA PUBLIC
A NUMBER OF TREES IN A NEARBY GROVE EITHER DOWNED OR LOST
LARGE LIMBS. LIKELY GUSTNADO ALSO OBSERVED. WINDS WERE
ESTIMATED AT 60 TO 65 MPH. TIME ESTIMATED FROM RADAR.
0712 PM HAIL 4 NNE RICKETTS 42.18N 95.55W
05/23/2012 E0.88 INCH CRAWFORD IA PUBLIC
TIME ESTIMATED FROM RADAR.
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 2 N LAKE VIEW 42.34N 95.05W
05/23/2012 SAC IA PUBLIC
THIRTEEN LARGE POWER POLES SNAPPED ALONG A MILE LONG
STRETCH OF PERKINS AVE. ONE THIRD OF THE ROOF OF A HOG
CONFINEMENT BUILDING RIPPED OFF HALF A MILE UP THE ROAD.
ANOTHER HALF MILE UP THE ROAD...ONE THIRD OF A MACHINE
SHED WAS DESTROYED. LITTLE DAMAGE NOTED EAST OR WEST OF
THIS AREA. WIND SPEEDS ESTIMATED AT 90 MPH. TIME
ESTIMATED FROM RADAR.
&&
SKOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT THU MAY 24 2012 IAZ017-026-027-242030- BUTLER-CERRO GORDO-FRANKLIN- 307 PM CDT THU MAY 24 2012 ...NICKEL SIZE HAIL POSSIBLE... AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL FRANKLIN COUNTY...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOUGHERTY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Numerous large trees downed by high winds.
Also 1.10 inches of rain in 20 minutes.
Three foot diameter tree at Orange Elementary School was uprooted. Numerous large tree branches were downed near the school along Washington Street.
Strong winds also damaged a new swing set.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372638, 372640, 372639, 372642, 372641, 372643, 372644, 372646, 372647, 372645.